You are on page 1of 3

The Journal of Dermatology Vol.

30: 245247, 2003

Short reports

Pityriasis Rosea-Like Eruption Due to Pneumococcal Vaccine in a Child with Nephrotic Syndrome
Sezai Sasmaz, Hamza Karabiber*, Cetin Boran**, Mesut Garipardic* and Ayse Balat***
Abstract A pityriasis rosea-like eruption can occur as a consequence of treatments with gold compounds and captopril. It has rarely been reported to have an association with vaccinations such as smallpox, BCG, hepatitis B, and diphtheria toxoid. It has not previously been documented to develop after pneumococcal vaccination. We report a case of pityriasis rosealike eruption that developed following pneumococcal vaccination in a child with nephrotic syndrome. Key words: pityriasis rosea; pneumococcal vaccine; nephrotic syndrome

Case Report
An 8-year-old boy presented to our outpatient clinic with a two-day history of a mildly pruritic disseminated eruption. He had been treated with steroids for six months for nephrotic syndrome. Four months prior to his admission, he had discontinued the intake of corticosteroids. He received one dose of synthetic hepatitis B (GenHevac B Pasteur, Pasteur Mrieux, Lyon, France) and polyvalent pneumococcal vaccine (Pneumo 23, Pasteur Mrieux, Lyon, France) 15 days prior to his admission. There had been no drug intake during the previous four months. On physical examination, the patient appeared well. There were multiple, erythematous, oval, papulosquamous lesions distributed on the trunk and extremities, many of which had peripheral scales (Fig. 1). The long axis of each lesion was parallel to skin lines, giving the fir tree distribution pattern, which is characteristic
Received May 23, 2002; accepted for publication January 21, 2003. Departments of Dermatology, *Pediatrics, **Pathology, Faculty of Medicine, Kahramanmaras, Turkey. ***Department of Pediatric Nephrology, Faculty of Medicine, Gaziantep University, Gaziantep, Turkey. Reprint requests to: Dr. Sezai Sasmaz, Kahramanmaras Sutcuimam Universitesi, Tip Fakultesi Dermatoloji Anabilim Dali, 46050 Kahramanmaras, Turkey.

Fig. 1. Clinical appearance of the eruptions on the upper extremity

of pityriasis rosea. Examination of mucosa and nails revealed no abnormalities. When questioned about prodromal symptoms for viral infections, the patient denied any history of preceding illness. Investigation of scrapings using potassium hydroxide failed to show any evidence of fungal infection. Serologic tests for syphilis, results of complete blood count, blood smear, and measurement of

246

Sasmaz et al

Fig. 2. Superficial perivascular infiltrate of lymphocytes that extend to the epidermis where irregular acanthosis and spongiosis are seen (H & E, 100).

erythrocyte sedimentation rate were all negative or within normal limits. The skin biopsy showed a mononuclear perivascular infiltrate in the upper dermis, which invaded the epidermis focally. In the epidermis, there were spongiosis, patchy parakeratosis, and irregular acanthosis. Scattered extravasated erythrocytes were seen in the papillary dermis (Fig. 2). These anamnestic, clinical and histopathologic findings verified the diagnosis of pityriasis rosea-like eruption. The patient was treated symptomatically with oral loratadine and topical steroid, and the lesions disappeared within two weeks. The patient received only two doses of hepatitis B vaccine one month and six months after the first dose. Recurrence of eruption was not seen following these vaccinations.

Discussion Pityriasis rosea is a unique disorder that usually begins as a single, large, round or oval pinkish patch known as the herald patch. This is followed in about 2 weeks by a blossoming of small, flat, round or oval, scaly patches of similar color, each with a central collarette scale, usually distributed in a fir tree pattern over the trunk and, to a lesser degree, the extremities. However, in drug-induced pityriasis rosea, the herald patch is usually absent, and the eruption will

often not follow the classic pattern. Pityriasis rosea-like eruptions have been reported with captopril, metronidazole, isotretinoin, D-penicillamine, levamisole, bismuth, gold, barbiturates, ketotifen, clonidine, arsenic, and certain vaccinations such as smallpox, BCG, and diphtheria toxoid (13). A single case has been reported with hepatitis B vaccine (4). The literature does not include any mention of a pityriasis rosea-like eruption as a side effect of pneumococcal vaccination. In our case, the eruption was most likely caused by pneumococcal vaccine for several reasons: (i) there was a strong correlation between the time course of the reaction and the administration of pneumococcal vaccine, (ii) no recurrence of eruptions was seen after second and third doses of vaccination when the patient received hepatitis B alone, and (iii) the absence of herald patch in our case just like in most of the drug induced pityriasis rosea cases. Pneumococcal vaccine is occasionally given to patients with a risk of immune deficiency. In addition to preservatives and adjuvant agents, it contains a bacterial antigen with a polysaccharide structure. Cutaneous side effects of this vaccine are not frequent. Reports have been published describing Sweets syndrome (5), acute exanthematous pustular dermatitis (6) and keratoacanthoma (7) after pneumococcal vaccination. Moreover, Kikuchi et al. reported a case of generalized eruption and nephrotic syndrome following the pneumococcal vaccination, and blamed the cellular immune reaction on the vaccine (8). We are not aware of any case of an association between PR and nephrotic syndrome in the literature and do not know if, in our patient, it was fortuitous or not. In fact, pityriasis rosea is not an uncommon disease and may coincide by chance with a number of internal disorders. Nevertheless, both nephrotic syndrome and pityriasis rosea are known to be induced by immune mechanisms or infectious agents similarly. In the pathogenesis of both diseases, the role of T

Pityriasis Rosea-Like Eruption

247

cell-mediated hypersensitivity is stressed owing to the fact that the population of T lymphocytes increases in the glomeruli in nephrotic syndrome and in the lesional skin in pityriasis rosea (3, 9). In addition to this, another finding to support the coexistence of both diseases is the higher occurrence of the prevalence of allergic symptoms in the patients with nephrotic syndrome (10). So, the underlying cause of eruption in our case could be a bacterial antigen in pneumococcal vaccine itself or T cell-mediated pathology. Our case is the first from two points of view: (i) it occurred following the administration of pneumococcal vaccine, and (ii) it had an association with nephrotic syndrome. References
1) Litt JZ: Description of the 29 most common reaction patterns, in Litt JZ (ed): Drug Eruption Reference Manual 2000, London, Parthenon Publishing Group, 2000, pp 613618. 2) Hartley AH: Pityriasis rosea, Pediatr Rev, 20: 266269, 1999. 3) Bjonberg A: Pityriasis rosea, in Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF

4)

5)

6)

7)

8)

9)

10)

(eds): Dermatology in General Medicine, 4th ed, Mc Graw Hill, New York, 1993, pp 11171123. De Keyser F, Naeyaert JM, Hindryckx P, et al: Immune mediated pathology following hepatitis B vaccination. Two cases of polyarteritis nodosa and one case of pityriasis rosea-like drug eruption, Clin Exp Rheumatol, 18: 8185, 2000. Maddox PR, Motley RJ: Sweets syndrome: A severe complication of pneumococcal vaccination following emergency splenectomy, Br J Surg, 77: 809810, 1990. Correia O, Nunes JP, Vaz-da-Silva MJ, Pires S, Brandao F, Mesquita-Guimaraes J: Acute exanthematous pustular dermatitis after pneumococcal vaccine, Dermatology, 187: 217, 1993. Bart RS, Lagin S: Keratoacanthoma following pneumococcal vaccination: A case report, J Dermatol Surg Oncol, 9: 381382, 1983. Kikuchi Y, Imakiire T, Hyodo T, et al: Minimal change nephrotic syndrome, lymphadenopathy and hyperimmunoglobulinemia after immunization with a pneumococcal vaccine, Clin Nephrol, 58: 6872, 2002. Nagata K, Platt JL, Michael AF: Interstitial and glomerular immune cell populations in idiopathic nephrotic syndrome, Kidney Int, 25: 88 93, 1984. Sandberg DH, Bernstein CW, McIntosh RM, Carr R, Strauss J: Severe steroid-responsive nephrosis associated with hypersensitivity, Lancet, 1: 388391, 1977.